What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 11, 12:32 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 11, 12:32 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
132 PM EDT Thu Jul 11 2019
.UPDATE...
Issued at 1211 PM EDT THU JUL 11 2019
Made some adjustments to the precipitation probabilities and cloud
cover for the rest of today, based on current trends in obs and
radar imagery. Also used the latest obs to freshen up the hourly
forecast grids, temperatures, RH, dewpoints, and winds, and to
establish new trends in those elements. The updated zone forecast
text products has already been issued. The hazardous weather
outlook was in good shape with no changes needed.
UPDATE Issued at 721 AM EDT THU JUL 11 2019
Updated the forecast to input the latest observations and trend
them through the mid morning hours. Adjusted pops for the line of
showers and storms moving in from the west. As well, trended the
storms progression from west to east through midday. a new zfp
will be sent out for this update.
&&
.SHORT TERM...(Today through Friday)
Issued at 409 AM EDT THU JUL 11 2019
The current surface analysis across the region as of 08Z features
the eventual cold front that will push southeast through the day
today positioned along a line from KLAF in Indiana southwest to
KSTL in MO. Ahead of this feature, indicated on satellite, and
shown in the hi res models is a prefrontal trough. This has been
responsible for ongoing convection in central Kentucky just west
of I-65. Overall ascent across the region is allowing some
convection to develop into eastern TN and is moving northeast.
This setup in mind, model soundings this morning are carrying a
2500 J/KG MU CAPE at SME. The approach of the trough and radar
trends upstream would signal that cells would be able to tap into
the elevated instability as they roll into eastern Kentucky6 this
morning. Will ramp up pops rather quickly this morning with the
development of showers and storms. It is unlikely at this time
that some of these storms will become strong this morning
especially without the days strong heating. However, with PWATs in
the 2.00 inch range, some heavy rainfall is possible this morning
and this will need monitored.
Heading through the rest of the day today, it is possible that the
days early convection could quell deeper convection this
afternoon. Lingering cloud cover will limit daytime heating but
the approach of the actual front will still allow some shower and
thunderstorm development through the day. Thus instead of a wind
threat from strong storms, a flood threat will persist. Any
clearing through the day would change this outcome as the
additional heating after the first round would allow for renewed
strong convection. Thus, the marginal risk for severe weather will
suffice. As the front pushes southeast, ridging over the southeast
will impede the progress of the boundary. In fact, the boundary is
likely to stall along the ridges bordering VA and TN. Thus will
keep pops through the area into the overnight with thunder chances
decreasing by 06Z and showers expected through dawn. Once again,
daytime heating on Friday will allow showers and thunderstorms to
develop again along the ridges bordering VA and TN during the
afternoon. The rest of eastern Kentucky will be dry with
subsidence in place aloft. Clearer skies will allow daytime highs
to rebound into the mid 80s. Friday will remain largely dry.
.LONG TERM...(Friday night through Wednesday)
Issued at 459 AM EDT THU JUL 11 2019
We are expected to start the period in meteorological no-man's land
aloft, with the westerlies and jet stream to our northeast, a
tropical system to our southwest over the lower Mississippi Valley,
and a col over KY in between stronger ridging to our northwest and
southeast. Surface dew points should be down slightly compared to
the short term period, having fallen off behind the passage of the
weak cold front. The lack of features aloft, combined with lower
surface moisture, should result in mainly dry weather to start
the weekend. A few disorganized showers/thunderstorms can't be
ruled out on Saturday near the TN border where the greatest low
level moisture will be found. As dew points creep higher early in
the new week, it will support a slight chance of thunderstorms
area wide, but with continuing weak flow aloft, they should remain
poorly organized.
The big player in the weather as we move into the week will be the
tropical system. It is expected to move north up the Mississippi
Valley early in the week, with the remnants then getting picked up
by the westerlies and heading up the Ohio Valley by midweek. With
the system in its early stages of trying to form right now, there is
still plenty of uncertainty regarding how strong it becomes and how
quickly it weakens, and its exact track. Have used a max POP in the
chance category on Wednesday, with the anticipation of
refinements being needed as the time draws closer.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 132 PM EDT THU JUL 11 2019
The TAF forecast was a challenge today. The primary focus was on
timing the formation, evolution, and movement of ongoing and new
shower and storm activity across the area. At this time we
expected scattered to numerous showers and scattered storms to
move across eastern Kentucky through late this evening. As the
afternoon wears on, and heating increases, more showers and storms
will form. The activity will likely increase a bit later today
into early tonight, as a cold front moves slowly across the
region. The showers and storms should slowly taper off overnight,
especially once the front has pushed through. Expect the front to
be out of the area between 7 and 9Z, with rain showers lingering
behind it. Once the front moves just east of us, it is forecast to
stall. This will keep a chance of rain in the forecast for areas
along the VA and TN borders through the end of the TAF period.
Any storms today will have the potential for producing isolated
strong wind gusts, frequent lightning, and locally heavy rainfall
that could lead to minor flooding issues. VFR conditions should be
the norm, but whenever a TAF site experiences a shower or strong
storm, we could see MVFR or worse conditions. Some fog may also
form overnight, especially at the TAF sites that experience rain
today through this evening. The fog could produce MVFR, IFR, or
perhaps even LIFR conditions where rain occurs today. Winds should
be generally light and variable.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...AR
SHORT TERM...SHALLENBERGER
LONG TERM...HAL
AVIATION...AR
Hazardous weather outlook, Jul 11, 3:32 AM EST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
432 AM EDT Thu Jul 11 2019
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
432 AM EDT Thu Jul 11 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are anticipated today and into the evening. Some of
the thunderstorms may be capable of producing strong wind gusts.
In addition, some storms may produce heavy rainfall that could
lead to isolated flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a small potential for thunderstorms in some locations
near the Virginia and Tennessee borders on Friday and Saturday
during the afternoon and evening hours. Thunderstorms are also
possible area wide at times from Sunday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today into this evening to
report any instances of wind damage or flooding.
SHALLENBERGER/HAL
In the hours before
Special weather statement, Jul 11, 12:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
101 PM EDT Thu Jul 11 2019
KYZ104-106>109-111730-
Elliott-Johnson-Magoffin-Morgan-Wolfe-
101 PM EDT Thu Jul 11 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MORGAN...WEST CENTRAL
JOHNSON...NORTHWESTERN MAGOFFIN...EAST CENTRAL WOLFE AND SOUTHWESTERN
ELLIOTT COUNTIES...
At 100 PM EDT, strong thunderstorms were clustered over Lick Branch,
or near West Liberty, moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
West Liberty, Henry, Lewis, Haleburg, Zag, Moon, Florress, Lick
Branch, Index, Logville, Wonnie, Sellars, Panama, White Oak, Wrigley,
Elna, Grayfox, Relief, Ever and Woodsbend.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3800 8338 3807 8321 3790 8291 3773 8336
TIME...MOT...LOC 1700Z 325DEG 12KT 3796 8325
CGAL
Special weather statement, Jul 11, 1:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
207 PM EDT Thu Jul 11 2019
KYZ044-111830-
Fleming-
207 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...
At 206 PM EDT, a strong thunderstorm was located over Flemingsburg,
moving southeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Flemingsburg, Pecks Ridge, Craintown, Nepton, Wallingford, Poplar
Plains, Tilton, Elizaville, Goddard, Hillsboro, Ewing and
Flemingsburg Junction.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3844 8358 3842 8355 3841 8353 3826 8370
3827 8374 3829 8373 3828 8374 3829 8376
3829 8377 3843 8389 3846 8386 3849 8375
TIME...MOT...LOC 1806Z 301DEG 8KT 3844 8378
CGALSpecial weather statement, Jul 11, 1:14 PM EST, 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
214 PM EDT Thu Jul 11 2019
KYZ106-108-111845-
Morgan-Wolfe-
214 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORGAN AND
NORTHEASTERN WOLFE COUNTIES...
At 214 PM EDT, a strong thunderstorm was located over Pekin, or 7
miles west of West Liberty, moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
West Liberty, Henry, Lewis, Lower Gilmore, Malone, Greear, Mize,
Florress, Rexville, Stacy Fork, Daysboro, Index, Pekin, Liberty Road,
Omer, Williams, Sellars, Lee City, Panama and Payton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3787 8312 3781 8319 3782 8321 3779 8322
3779 8323 3777 8327 3776 8327 3770 8334
3788 8348 3796 8339
TIME...MOT...LOC 1814Z 305DEG 10KT 3788 8339
CGAL